Ohio, 2019

Hail and Damaging Winds in Ohio, May 17, 2019

May 17, 2019 · NWS ILN · 11 events in 4 counties and zones

Scattered thunderstorms developed during the afternoon hours in an unstable air mass that was in place across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$87,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed during the afternoon hours in an unstable air mass that was in place across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 17, 2:59 PM EST, 5 minutes earlier.

Area forecast discussion, May 17, 2:59 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
359 PM EDT Fri May 17 2019

.SYNOPSIS...
A boundary running wnw to ese through the area will be a focus
for thunderstorm activity this evening. This boundary will lift
northward overnight as ridging aloft builds in, providing dry
conditions on Saturday. A low pressure system on Sunday will
bring gusty winds and another round of thunderstorms.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A boundary laying out wnw to ese will lift north tonight as
upper level ridging builds in. Storms firing along it will feed
off of unstable air with ample heating to the south, interacting
with a southward advancing cold front in northern Ohio. Between
these two features, an MCV tracking east out of Indiana will
also help initiate convection and give added spin to storms that
are present. This turning will help storms to deepen, increasing
the potential for large hail, and very heavy rainfall.

Areas worked over from last night will have a quicker response
to any storms moving over them with regards to flooding
potential. Attm, this area is not experiencing any upstream
development but will continue to be monitored closely.

Overnight lows will range from the low 60s in most locations,
possibly upper 50s north of I-70 as the cold front noses in.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Storms will have lifted northward overnight and should not be in
the picture on Saturday as the upper ridge builds in and the
earlier cold front from tonight lifts northeast as a warm front.
Southerly flow will result and temperatures will rise nicely
into the mid 80s, possibly upper 80s in the south.

Overnight, the warm influx of air will see lows bottom out
around 65 in most locations. Being in the warm sector, minimal
cloud cover is expected unless the system to the west tracks in
a little quicker than expected early Sunday.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
For Sunday into Sunday night, a mid level trough with embedded
short wave energy will pivot northeast from the central/southern
Plains to the western Great Lakes. This system continues to
show a decent surface low and fairly strong wind field. The mid
level ridge will move east on Sunday while the mid level
trough/embedded energy pushes a cold front east. A decent
surface pressure gradient, strong low level jet moving in ahead
of the cold front, and diurnal mixing, will result in a windy
day over much of the region. In fact, the 00Z ECMWF ensembles
and 12Z GFS momentum transfer from its soundings suggest that
locations across the western two-thirds CWFA may flirt with 40
knot gusts. Have allowed for wind gusts up to 45 mph at this
time, but we may eventually need a wind advisory if confidence
increases for 45 to 50 mph gusts. In terms of convective
coverage, this may come in two waves. We may see a weakening
area of showers/storms from late morning into early afternoon
pushing in from the west. The cold front itself is not expected
to move into the western CWFA until the evening. Thus, the best
chance for strong to severe storms will be across the west from
late afternoon into the evening along and just ahead of the cold
front. The threat for severe will diminish through the evening
as instability wanes and overall forcing weakens. The main
severe weather threat would be damaging winds given the strong
wind field. Will mention both threats in the HWO. Highs will
range from the upper 70s west to the mid 80s east. Lows by
Monday morning will range from the mid 50s northwest to the
lower 60s east.

As the mid level trough pushes northeast across the remainder
of the Great Lakes on Monday, the cold front will push east as
well. Any lingering shower activity should move out of our
eastern locations during the morning with skies becoming partly
cloudy. In a CAA pattern, temperatures will vary. Highs will
range from the mid 60s northwest to near 80 southeast.

High pressure at the surface and aloft is expected to move into
the region Monday night, then move east on Tuesday. This should
provide a window of dry weather. After cooler lows in the mid
40s north to the lower 50s south, highs on Tuesday will range
from the mid 60s north to the mid 70s south.

The extended forecast continues to be muddled with uncertainty
(in terms of timing) as we head into mid to late week next week.
A warm front will likely move into the region on Wednesday
followed by a cold front Wednesday night into Thursday. The
front may stall out across the region on Thursday. Have kept a
chance of showers and thunderstorms in the forecast during this
period. Highs will mostly be in the 80s.

By Friday, models indicate that mid level ridging may try to
assert itself as it builds northward into the Ohio Valley,
sending old frontal boundary north as a warm front. Have gone
with a dry forecast along with increasing humidity and warm
temperatures in the 80s.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions will prevail through the period with west-
northwest winds gusting to 15-20 mph this afternoon. Some fog is
possible over KLUK in the Miami/Ohio river valley confluence,
but most of the region and TAF sites will remain VFR with the
exception of any convective activity that sparks this afternoon.

This potential activity remains in very high question as to
when or where it begins. Storms that develop will have a high
potential for very heavy rainfall, and gusty winds. Given the
uncertainty, removed thunderstorms from earlier forecast in
favor of a later timing of showers and will be quick to amend if
storms initiate upstream of any of the TAF sites.

OUTLOOK...Thunderstorms will be possible again on Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Franks
NEAR TERM...Franks
SHORT TERM...Franks
LONG TERM...Hickman
AVIATION...Franks
Hazardous weather outlook, May 17, 2:44 PM EST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
344 PM EDT Fri May 17 2019

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>064-070>072-080-
181945-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Preble-Montgomery-Greene-Fayette OH-Pickaway-Butler-Warren-Clinton-
Highland-
344 PM EDT Fri May 17 2019

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorm activity will develop and continue into the
overnight hours. These storms have a potential to produce very heavy
rainfall, damaging winds, and even large hail.

Flooding in areas that have already been hit from storms yesterday
remains a concern with the  presence of these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong winds on Sunday may see gusts exceed 40 mph. Storms are
expected to develop along or just ahead of an eastward-moving cold
front. These storms may contain damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

INZ066-073>075-080-KYZ089>099-OHZ077>079-181945-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-
Hamilton-Clermont-Brown-
344 PM EDT Fri May 17 2019

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky and Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorm activity will develop and continue into the
overnight hours. These storms have a potential to produce very heavy
rainfall, damaging winds, and even large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong winds on Sunday may see gusts exceed 40 mph. Storms are
expected to develop along or just ahead of an eastward-moving cold
front. These storms may contain damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

OHZ065-073-074-082-181945-
Fairfield-Ross-Hocking-Pike-
344 PM EDT Fri May 17 2019

This Hazardous Weather Outlook is for Central Ohio and South
Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorm activity will develop and continue into the
overnight hours. These storms have a potential to produce very heavy
rainfall, damaging winds, and even large hail.

Flooding in areas that have already been hit from storms yesterday
remains a concern with the presence of these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong winds on Sunday may see gusts 35 to 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

KYZ100-OHZ081-088-181945-
Lewis-Adams-Scioto-
344 PM EDT Fri May 17 2019

This Hazardous Weather Outlook is for Northeast Kentucky and South
Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorm activity will develop and continue into the
overnight hours. These storms have a potential to produce very heavy
rainfall, damaging winds, and even large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong winds on Sunday may see gusts 35 to 40 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, May 17, 12:52 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
152 PM EDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     FLOOD            ST. MARYS               40.54N 84.39W
05/17/2019                   AUGLAIZE           OH   EMERGENCY MNGR

            NUMEROUS WATER RESCUES WERE PERFORMED THROUGHOUT THE DAY.

&&
Local storm report, May 17, 1:07 PM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
207 PM EDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     FLOOD            2 E NORTH LEWISBURG     40.23N 83.53W
05/17/2019                   UNION              OH   LAW ENFORCEMENT

            STATE ROUTE 245 WAS CLOSED AT MCCOLLEY RD.

0155 PM     FLOOD            6 WSW MARYSVILLE        40.21N 83.47W
05/17/2019                   UNION              OH   PUBLIC

            CREEK OUT OF ITS BANKS ON NORTH DARBY COE RD.

0155 PM     FLOOD            MILFORD CENTER          40.18N 83.44W
05/17/2019                   UNION              OH   LAW ENFORCEMENT

            SEVERAL ROADS FLOODED IN MILFORD CENTER.

&&
Local storm report, May 17, 1:13 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
213 PM EDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 AM     HAIL             NEW KNOXVILLE           40.49N 84.32W
05/17/2019  M1.25 INCH       AUGLAIZE           OH   PUBLIC

            PUBLIC REPORT PASSED BY THE MEDIA.

&&

ALANR
Special weather statement, May 17, 2:38 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Wilmington OH
338 PM EDT Fri May 17 2019

OHZ071-072-077>079-172015-
Hamilton OH-Clermont OH-Brown OH-Warren OH-Clinton OH-
338 PM EDT Fri May 17 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HAMILTON...
NORTHEASTERN CLERMONT...NORTHWESTERN BROWN...SOUTHERN WARREN AND
SOUTHWESTERN CLINTON COUNTIES UNTIL 415 PM EDT...

At 338 PM EDT, radar indicated a strong thunderstorm over Kings
Island, moving east at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Penny size hail...

Locations impacted include...
Mason, Loveland, Montgomery, Blanchester, Morrow, Kings Island,
Sixteen Mile Stand, Highpoint, Brecon, South Lebanon, Woodville,
Maineville, Goshen, Newtonsville, Fayetteville, Midland, Butlerville,
Pleasant Plain, St. Martin and Murdock.

This includes I-71 in Ohio between mile markers 19 and 25.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3928 8435 3936 8433 3937 8391 3923 8388
      3911 8399
TIME...MOT...LOC 1938Z 283DEG 18KT 3930 8426

AR
Special weather statement, May 17, 2:54 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Wilmington OH
354 PM EDT Fri May 17 2019

OHZ072-079>081-172045-
Highland OH-Adams OH-Brown OH-Clinton OH-
354 PM EDT Fri May 17 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BROWN...NORTH
CENTRAL ADAMS...SOUTHWESTERN CLINTON AND HIGHLAND COUNTIES UNTIL 445
PM EDT...

At 353 PM EDT, radar indicated a strong thunderstorm near Lynchburg,
moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Penny size hail...
Very heavy rain...

Locations impacted include...
Hillsboro, Blanchester, Lynchburg, Marshall, Belfast, Rocky Fork
Point, Highland Holiday, Russell, New Market, Fayetteville, Midland,
Sinking Spring, St. Martin, Rocky Fork Lake, Chasetown, Danville in
Highland County, Samantha, Rainsboro, May Hill and Westboro.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3898 8347 3917 8400 3931 8396 3928 8340
      3914 8336 3910 8337
TIME...MOT...LOC 1953Z 278DEG 27KT 3922 8388

AR
Special weather statement, May 17, 2:58 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
358 PM EDT Fri May 17 2019

INZ080-KYZ089-094-172030-
Switzerland IN-Carroll KY-Owen KY-
358 PM EDT Fri May 17 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SWITZERLAND...
CARROLL AND NORTHWESTERN OWEN COUNTIES UNTIL 430 PM EDT...

At 358 PM EDT, radar indicated a strong thunderstorm near Carrollton,
moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
One half inch diameter hail...

Locations impacted include...
Carrollton, Sanders, Worthville, Prestonville, Langstaff, Wheatley,
Locust, English, Eagle Station, Easterday and General Butler State
Park.

This includes I-71 in Kentucky between mile markers 40 and 53.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3870 8530 3871 8523 3869 8520 3871 8520
      3873 8500 3868 8497 3865 8493 3855 8497
      3856 8501 3857 8504 3857 8507 3860 8508
      3859 8517 3859 8522 3860 8522 3863 8523
TIME...MOT...LOC 1958Z 269DEG 24KT 3866 8523

Hatzos

The radar

The Cincinnati radar (KILN), 20 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Highland

When
May 17, 3:04 PM EST to 3:06 PM EST
Where
Highland County, 0.87 mi NE of Lynchburg
Measured
0.88 in hail
Reported by
Public
Coordinates
39.240, -83.790

Thunderstorm Wind, Scioto

When
May 17, 4:30 PM EST to 4:32 PM EST
Where
Scioto County, 2.14 mi SSW of Clifford
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.890, -83.030

A large tree was downed.

Thunderstorm Wind, Scioto

When
May 17, 4:38 PM EST to 4:40 PM EST
Where
Scioto County, 2.07 mi ESE of Clifford
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.911, -82.983

Large trees were downed along Millers Run-Fallen Timber Road.

Thunderstorm Wind, Clermont

When
May 17, 4:41 PM EST to 4:43 PM EST
Where
Clermont County, 1.62 mi E of Neville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
38.800, -84.190

A large tree and wires were downed.

Thunderstorm Wind, Scioto

When
May 17, 4:49 PM EST to 4:53 PM EST
Where
Scioto County, 0.48 mi SW of South Webster
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
38.815, -82.726

Multiple trees and power lines were downed over a several block wide area. A hardware store roof was blown off.

Thunderstorm Wind, Scioto

When
May 17, 4:50 PM EST to 4:52 PM EST
Where
Scioto County, 1.24 mi W of Bloom Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.799, -82.723

Trees were uprooted onto a house. Power lines were also downed.

Thunderstorm Wind, Scioto

When
May 17, 4:50 PM EST to 4:52 PM EST
Where
Scioto County, 1.17 mi ENE of Edmunds Switch
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.804, -82.729

A camping trailer was overturned, injuring a man inside.

Thunderstorm Wind, Brown

When
May 17, 5:12 PM EST to 5:14 PM EST
Where
Brown County, 1.75 mi SW of South Stringtown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.750, -83.850

Several trees were downed in the town of Ripley.

Hail, Brown

When
May 17, 5:16 PM EST to 5:18 PM EST
Where
Brown County, 0.88 mi NW of Ripley
Measured
0.75 in hail
Reported by
Public
Coordinates
38.740, -83.840

Thunderstorm Wind, Brown

When
May 17, 5:22 PM EST to 5:26 PM EST
Where
Brown County, 2.56 mi WNW of Slickaway
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
38.700, -83.790

Several trees and power lines were downed between Ripley and Aberdeen.

Thunderstorm Wind, Scioto

When
May 17, 5:56 PM EST to 5:58 PM EST
Where
Scioto County, 0.61 mi ESE of Buena Vista
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.628, -83.259

A tree was downed across U.S. 52.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815812, 815813, 815856, 815814, 815859, 815857, 815858, 815860, 815861, 815862, 816144.